Thunderstorm Wind, Washington
- When
- August 17, 2:20 PM EST
- Where
- Washington County, 0.69 mi N of Avella
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.290, -80.470
Several trees were reported down.
A slow-moving upper low over northern Lake Michigan shifted east while the the approach of a pre-frontal trough and destabilization resulted in convective development along and ahead of a cold frontal boundary. 5 C/km.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slow-moving upper low over northern Lake Michigan shifted east while the the approach of a pre-frontal trough and destabilization resulted in convective development along and ahead of a cold frontal boundary. Colder and drier mid-levels allowed for MLCAPE values near 1000-2000 J/kg and mid-level lapse rates of 6-6.5 C/km. Effective shear was marginal, with values between 20 and 30 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 12:15 PM EST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 115 PM EDT Sat Aug 17 2024 .SYNOPSIS... A slow moving upper level system will promote rounds of showers and thunderstorms primarily each afternoon through Monday, with convection peaking Sunday afternoon. There is a low probability for severe weather this afternoon and evening. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - There is a low probability for strong to severe thunderstorms this afternoon and evening, favoring a wind and isolated flash flooding threat. ------------------------------------------------------------------- Latest WV imagery shows a slow-moving upper low currently centered over northern Lake Michigan will slowly shift east this weekend. By this afternoon, the approach of a pre-frontal trough and destabilization is likely to aid convective development along and ahead of a cold frontal boundary. Compared to Friday, diurnal heating looks to be a bit more robust today with colder and drier mid-levels. This should allow for MLCAPE values near 1000-2000 J/kg and more favorable mid-level lapse rates of 6-6.5 C/km. However, shear remains meager, with bulk shear values remaining below 30 kts. The primary threat with any stronger storms will be damaging wind. Overall confidence in the severe threat remains medium, due primarily to the potential for lingering cloud cover which could reduce afternoon destabilization. With weaker upper forcing and relatively weak shear, this would likely hamper robust storm organization. SPC has maintained the areawide marginal (1/5) risk for severe. 90th percentile PWATs (1.5-1.75") will contribute to an isolated/localized flash flooding threat. Waning instability after sunset and progression of the trough eastward will lead to waning precipitation chances after 06z, though some showers are likely to linger through the night. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... KEY MESSAGES: - Widespread convection is favored Sunday, but poses a more limited hazard risk. - Residual showers with cooler temperatures are likely on Monday, diminishing Monday evening. ------------------------------------------------------------------- By Sunday, the upper low/trough will be centered just to our north, allowing for lower convective temps and more widespread thunderstorms development in the afternoon. There is some uncertainty in favored locations due to slight variations in trough positioning that may create subsidence holes, but the overall pattern/environment should support on and off storms through the evening. The lack of strong instability despite 90th percentile PWATS and some forward motion of storms should preclude a flood threat. The trough continues east on Monday, leaving the area under cooler, northwest flow. Residual diurnally-driven showers are possible through the day, eventually diminishing Monday evening. Area temperatures will drop well below the daily average, resulting in daily highs in the 60s and lower 70s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... KEY MESSAGES: - Long range trends favor dry weather and near normal temperature. ------------------------------------------------------------------- The region will remain under northwest flow on Tuesday, but with dry conditions. Residual cold air advection will lead to temperature around 10 degrees below the daily average. Long range analysis favors a continuation of the fairly amplified pattern of ridging over the Rockies and troughing along the east coast. This should position the region within the drier NW flow pattern where precipitation chances will be heavily reliant on strong shortwave movement over the ridge. Latest trends don't favor this and thus suggest a prolonged period of dry weather and seasonable temperature Wednesday through the end of the week. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... As a surface trough approaches, more organized showers and thunderstorms are expected after 19z. Some may be severe with damaging wind and bring periodic VIS restrictions with heavy rain. Latest guidance still exhibits differences in overall coverage, so have introduced a TEMPO group for all sites during the most likely timeframe for thunder... primarily in the 19z to 04z timeframe with coverage increasing from west to east. A few showers may linger overnight with the passage of another weak surface trough. With lingering low-level moisture, probabilities increase overnight tonight after 06z for restrictions to MVFR and potentially IFR (40-60%), though guidance overdid restrictions a bit this morning as a whole, so erred slightly on the more conservative side introducing widespread low-end MVFR across the board, at least until we get a better idea where rainfall occurs. .Outlook... Periodic restrictions and showers and thunderstorms are possible through early Monday as low pressure slowly crosses the region. The greatest coverage of showers/thunderstorms will be in the afternoon and early evening. VFR returns by Tuesday under high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Frazier NEAR TERM...Rackley/88 SHORT TERM...Rackley LONG TERM...Rackley/Frazier AVIATION...MLB
Hazardous Weather Outlook National Weather Service Pittsburgh PA 209 AM EDT Sat Aug 17 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-180615- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 209 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible this afternoon and evening. The main threats are damaging wind and locally heavy rain that may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RACKLEY
Special Weather Statement National Weather Service Pittsburgh PA 215 PM EDT Sat Aug 17 2024 OHZ049-050-171845- Jefferson OH-Harrison OH- 215 PM EDT Sat Aug 17 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON AND SOUTHWESTERN JEFFERSON OH COUNTIES UNTIL 245 PM EDT... At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near Cadiz, moving east at 30 mph. HAZARD...Wind gusts up to 40 mph. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Locations impacted include... Cadiz, Hopedale, Smithfield, Adena, Dillonvale, New Athens, Harrisville, Bloomingdale, Newell and Unionport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4038 8083 4019 8075 4017 8110 4026 8115 TIME...MOT...LOC 1815Z 252DEG 24KT 4022 8106 MAX HAIL SIZE...0.00 IN MAX WIND GUST...40 MPH MLB
Special Weather Statement
National Weather Service Pittsburgh PA
227 PM EDT Sat Aug 17 2024
OHZ048-057-171900-
Coshocton OH-Muskingum OH-
227 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MUSKINGUM AND SOUTH
CENTRAL COSHOCTON COUNTIES UNTIL 3 PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frazeysburg, or 11 miles northwest of Zanesville, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Zanesville, Coshocton, Dresden, Frazeysburg, Conesville, Drake,
Otsego and Dillon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4005 8172 4000 8215 4012 8219 4015 8219
4016 8214 4026 8179
TIME...MOT...LOC 1827Z 256DEG 25KT 4009 8211
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBThe Pittsburgh radar (KPBZ), 34 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
Several trees were reported down.
Power lines were reported down.
Trees were reported down along Old Leechburg Road.
Trees were reported down in Avella Valley.
Trees were reported down along Route 22.
Public reports of large branches and trees down were received.
Trees were reported down in Eue Claire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201369, 1201370, 1201371, 1201372, 1201373, 1201366, 1201374, 1201375, 1201367, 1201368.